Print This Page

Sex No Longer Pleasurable

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (46 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Has anyone here heard of the prostate and hair loss drug PROPECIA OR FINASTERIDE?

It has ruined many lives because of long-term sexual side effects, myself included. Only now, after men have been suffering from all sorts of problems from this drug, are some doctors starting to figure out what has gone wrong. I would love to see more awareness of finasteride side effects.

A. It has taken many years to learn about the complications of drugs like finasteride (Proscar, Propecia) and dutasteride (Avodart). Here are some stories we have received:

"I am taking finasteride. I am experiencing all the kinds of side effects; ED, loss of libido, and enlarged breasts. Will a testosterone supplement interfere with the drug's purpose?"

It might. Finasteride blocks a metabolite of testosterone; taking testosterone could overwhelm the effect of the drug on the prostate as well as in other areas.

"I started taking Avodart a few months ago and after only a few days I thought this is great, I can sleep all night without getting up to use the bathroom and I thought NO SIDE EFFECTS. After about 4 to 6 weeks, I had no sex drive at all, not even sexual feelings for my wife. I stopped taking Avodart and a few weeks later my sex life was back. I went back to saw palmetto. I would rather get up 2 times a night and still have a sex life. I am 67 years old."

+++++++++++++++++++++

The most surprising recent discovery about such drugs is that the sexual side effects may last for years if not indefinitely. The study published in the Journal of Sexual Medicine (online, July 12, 2012) suggests that some men may suffer long-lasting complications even after quitting finasteride. And this complication may affect young men as well as older gentlemen. Here are some of the complaints:

• Lowered sex Drive
• Reduced arousal
• Erectile dysfunction
• Impaired sensation
• Less satisfaction with orgasm, inability to achieve orgasm
• Reduced ejaculate
• Penis curvature
• Decreased testicular size, reduced penis size
• Depression
• Insomnia

Not everyone experiences problems, however. One woman wrote:

"My husband started taking this medicine at age 78 - he is now 88. He has an excellent sex drive with complete functionality. We have intercourse to ejaculation a couple of times a week, in addition to oral sex to climax.

"So, after ten years of taking this medicine, he has a beautiful head of hair which helps avoid skin cancer and he has had no adverse reactions.

"Perhaps younger men have estrogen exposures or food/beverage/lifestyle behaviors which might change the metabolism of the Propecia?

"Maybe some men were more 'feminine' hormonally prior to beginning Propecia, and the medicine simply enhanced what was already happening."

Let us know your experience with finasteride (Propecia, Proscar) or dutasteride (Avodart) in a comment below.

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (46 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

This site doesn't include issues with a raise in a TSH level. Finasteride/Dutastride may cause Hypothyroidism. I was taking these 2 drugs for 10 years and am on levothyroxin for Hypothyroidism for life. I do appreciate responses from people who have the same issues as me.

my husband has been on finasterida for more than 5 years. he is now 86. His sex drive started to dwindle when he was in his late 50's. yes it gave him thicker hair. but I think finasteride might have a side affect and perhaps someone will know about it.
He has what he says are night sweats around from his neck up. Has anyone heard of this happening?

It is very informative article and will be helpful to readers.

would very much like to see comments on this. Having had ED for nearly 20 years with no medication interference that I'm aware of, does anyone have reference to source of excellent research on the subject?

I'm not sure but I have had a weird experience with avodart- no one agrees with me but I had a growth in breast enlargement- a layer of soft fat all over the top of my torso. I quit taking it but I still have the layer of fat -- maybe it's something else but no one offered a better explanation!!

Hi, what a shocker!!!!!My hubby started on avodart in 1995, and he was only 55. Shortly afterwards, he had no interest in any sex at all. But he wasn't going to the bathroom so many times at night. I thought it was me, and did everything I could to get him interested. But, it proved fateless. I wish I had read this many years ago, as I wouldn't have switched to flannel pajamas, and had a long talk with his doctor. Life goes on.
god bless, Fonnie

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.